Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2005, 9:08 PM EDT for Montgomery County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 9:08 PM EDT (01:08 UTC)
- Expired
- May 19, 2005, 9:48 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 537 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 200109
SVRJKL
KYC173-200145-
/O.NEW.KJKL.SV.W.0055.050520T0108Z-050520T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
908 PM EDT THU MAY 19 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 945 PM EDT
* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND HAIL UP TO THE SIZE OF PENNIES. THIS STORM WAS LOCATED
NEAR SIDEVIEW...OR ABOUT 7 MILES
NORTHEAST OF WINCHESTER...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRASSY LICK...WADES MILL...PREWITT AND KLONDIKE BY 915 PM EDT
MOUNT STERLING...STOOPS AND JUDY BY 920 PM EDT
EWINGTON...GATEWOODS STATION AND COONS STATION BY 925 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT DAMAGING
WINDS...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT.
LAT...LON 3815 8398 3816 8396 3814 8394 3814 8390
3801 8376 3799 8379 3797 8379 3798 8400
3812 8408 3817 8401 3817 8399
$$
GEOGERIAN2 follow-up statements
000
WWUS53 KJKL 200131
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT THU MAY 19 2005
KYC173-200145-
/O.CON.KJKL.SV.W.0055.000000T0000Z-050520T0145Z/
MONTGOMERY KY-
930 PM EDT THU MAY 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM EDT FOR
MONTGOMERY COUNTY...
AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALKERS CROSSING...OR
ABOUT 8 MILES EAST OF MOUNT STERLING...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JEFFERSONVILLE...WALKERS CROSSING AND HOPE BY 940 PM EDT
LAT...LON 3815 8398 3816 8396 3814 8394 3814 8390
3801 8376 3799 8379 3797 8379 3798 8400
3812 8408 3817 8401 3817 8399
$$
PELTON000
WWUS53 KJKL 200148
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT THU MAY 19 2005
KYC173-200158-
/O.EXP.KJKL.SV.W.0055.000000T0000Z-050520T0145Z/
MONTGOMERY KY-
948 PM EDT THU MAY 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY EXPIRED AT
945 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THAT THEY
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3815 8398 3816 8396 3814 8394 3814 8390
3801 8376 3799 8379 3797 8379 3798 8400
3812 8408 3817 8401 3817 8399
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:04 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 19, 6:04 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 604 PM EDT THU MAY 19 2005 .DISCUSSION... QUICK UPDATE TO ZONES FOR SEVERE THUNDERSTORM WATCH. UPDATED ZONES HAVE ALREADY BEEN SENT. && .PREV DISCUSSION... 410 PM EDT THU MAY 19 2005 SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SURFACE LOW OVER IL WITH A WARM FRONTAL BOUNDARY STRETCHING ESE ACROSS NORTHER PORTION OF JKL FA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN VCTY OF THE WARM FRONT...AS WELL AS IN THE WARM SECTOR ACROSS MOST OF KY. NAM/GFS IN FAIRLY GOOD AGREEMENT WITH MOVING THIS SURFACE LOW SLOWLY TO THE ESE. IT SHOULD CROSS THE JKL AREA DURING THE DAY ON FRIDAY. UNTIL THAT TIME...SHOWERS AND THUNDERSTORMS WILL BE IN THE FCST. MID-LEVEL S/W WILL MOVE ACROSS THE REGION THIS EVENING...WITH ANOTHER FOLLOWING EARLY FRIDAY. BDRY LAYER FORCING IS RATHER WEAK IN THE WARM SECTOR...BUT ANY FORCING WILL ALLOW CONVECTION TO TRIGGER IN MODERATELY UNSTABLE AIRMASS. SCATTERED SEVERE WILL BE POSSIBLE INTO THE EVENING HOURS. SURFACE SYSTEM SHOULD MOVE SOUTH OF THE AREA BY LATE FRIDAY. CHANCE OF SHOWERS SHOULD DIMINISH AS THE DAY PROGRESSES...ALTHOUGH MO CLOUDY CONDITIONS WILL REMAIN. SKIES SHOULD BEGIN TO CLEAR OUT LATER FRIDAY. HIGH PRESSURE SHOULD BUILD IN ON SATURDAY. LONG TERM (SUNDAY THROUGH THURSDAY)... FOLLOWING PASSAGE OF GTLAKES SHORTWAVE MONDAY...NW UPR FLOW CONTINUES AND SHRA LINGERS IN COLDER AIRMASS. TEMPS WELL BELOW NORMAL FOR MON INTO EARLY TUES..BEFORE WEAK RIDGING ALLOWS TEMPS TO MODERATE SOME. GFS LR SIMILAR TO ECMWF BEYOND 00Z TUE...WTH DRY CONDITIONS FROM TUE NIGHT THROUGH END OF FCST PERIOD. MORE ZONAL PATTERN MOVES IN BY VERY LATE IN PERIOD...WTH POSSIBILITY OF PRECIP TOWARD VERY END OF PERIOD...AS ANOTHER GTLAKES S/WV PUSHES THROUGH BEGINNING ON FRI. 1137 AM EDT THU MAY 19 2005 CLOUD COVER SHOULD CONTINUE TO INCREASE THROUGHOUT THE DAY. THE LATEST RUC ANALYSIS CONTINUES TO SHOW MID-LEVEL S/W ENERGY WILL CROSS THE FORECAST AREA LATER THIS AFTERNOON. BOUNDARY LAYER FORCING OBSERVED TO BE VERY WEAK SOUTH OF THE WARM FRONTAL BDRY THAT IS CURRENTLY POSITIONED ACROSS THE NORTHERN PART OF THE FA. BDRY LAYER FORCING INCREASES SOMEWHAT AS THE AFTERNOON PROGRESSES...THUS KEEPING THE INCREASED THREAT OF T-STORM POTENTIAL. HAVE MADE SLIGHT ADJUSTMENTS TO TEMP AND DEW POINTS ACROSS THE REGION...OTHERWISE NO CHANGES WARRANTED. UPDATED ZONES ALREADY OUT. 536 AM EDT THU MAY 19 2005 LATEST IR SHOT SHOWS PATCHES OF MID AND HIGH CLOUDS PASSING OVER THE AREA. 9Z SFC ANALYSIS SHOWS A WARM FRONT LAYING ACROSS THE CENTRAL PORTIONS OF THE CWA. A COLD FRONT IS LOCATED ACROSS THE UPPER MIDWEST AND THE SFC LOW IS IN MINNESOTA. GFS AND NAM BOTH INITIALIZED WELL AND ARE IN BETTER AGREEMENT FOR THE SHORT TERM. MAIN DIFFERENCES ARE IN THE STRENGTH AND TRACK OF THE UPPER LOW. GFS HAS SOME FEEDBACK ISSUES...SO MOSTLY LEANED TOWARDS THE NAM FOR THE NEAR TERM. SLIGHTLY UNDERCUT POPS TODAY AS THE WARM FRONT LIFTS NORTH. THIS WILL ALLOW AN INCREASE IN MOISTURE...AS SOUTHERLY FLOW RETURNS. EXPECT ENOUGH SUNSHINE TODAY TO HELP DESTABILIZE THE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP...AS A FEW SHORTWAVES MOVE ACROSS THE AREA. A MCS MOVING OUT OF ILLINOIS WILL HELP PUSH THE FRONT SOUTHWARD TONIGHT...COMBINED WITH THE UPPER TROF MOVING INTO THE AREA...LEFT CATEGORICAL POPS IN FOR TONIGHT. SPC HAS PLACED THE COUNTIES NORTH OF HIGHWAY 80 IN A SLIGHT RISK FOR DAY 1. HAIL AND DAMAGING WINDS ARE THE THREATS. LOOKING AT THE SOUNDINGS...BEST CHANCE OF DAMAGING WINDS WOULD BE IN ANY BOW ECHOS THAT DEVELOP. SEE SPC/S DAY 1 DISCUSSION FOR MORE DETAIL. WILL ALSO MENTION THE THREAT OF SEVERE WEATHER IN THE HWO. POPS WILL COME TO AN END FROM NORTH TO SOUTH ON FRIDAY..AS THE UPPER TROF MOVES OUT THE AREA. TEMPERATURES WILL RETURN TO NEAR NORMAL TOMORROW. DRY CONDITIONS RETURN FRIDAY NIGHT...AS HIGH PRESSURE SETTLES INTO THE REGION. WITH LINGERING LOW LEVEL MOISTURE...LIGHT WINDS AND DECREASING CLOUDS...ADDED PATCHY FOG TO THE FORECAST FRIDAY NIGHT AND SATURDAY MORNING. DID NOT MAKE ANY CHANGES TO THE EXTENDED. PREVIOUS TEMPERATURE GRIDS WERE IN GREAT SHAPE. GENERALLY ONLY MADE A FEW TWEAKS IN THE GRIDS. FOR TODAY...WITH BREAKS IN THE CLOUDS AND THE ONSET OF PRECIP IN THE AFTERNOON LEANED TOWARDS THE WARMER FWC AND MAV NUMBERS. MAV NUMBERS LOOKED FOR THE REST OF THE NEAR TERM...SO GENERALLY STAYED CLOSE. 1001 PM EDT WED MAY 18 2005 NE HIGH PRESSURE CONTINUES TO STAVE OFF PLAINS LOW PRESSURE THIS EVENING. DEWPOINTS HAVE REMAINED FROM THE MID 40S IN THE NE CWA TO THE LOWER 50S IN THE W. DESPITE INCREASING HIGH CLOUDS...SOME OF THE COOLER VALLEY LOCATIONS HAVE ALREADY DECOUPLED...PARTICULARLY IN THE NE WHERE THE DRIER AIR IS. GIVEN CURRENT TRENDS...WILL INCLUDE A SHELTERED RIDGE/VALLEY SPLIT IN THE ZONES AND PULL THE SMALL PRECIP CHANCES OUT OF THE NORTHWEST AS ATMOSPHERE ISNT MOISTENING UP THAT QUICKLY. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTROM WATCH UNTIL MIDNIGHT TONIGHT FOR: KYZ044-050>052 KYZ058>060-069-104-106>109-111-112-114-116 KYZ068-079-080-083>086 && RAY
Hazardous weather outlook, May 19, 5:44 AM EDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 544 AM EDT THU MAY 19 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 544 AM EDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS MAY BE SEVERE. SPC HAS PLACED AREAS NORTH OF HIGHWAY 80 IN A SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. HPC HAS ALSO PLACED PORTIONS OF EASTERN KENTUCKY IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. SLOW MOVING AND TRAINING THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SOME ISOLATED FLASH FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY NIGHT THROUGH MONDAY NIGHT AND AGAIN FROM TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. JM
In the hours before
Local storm report, May 19, 4:18 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 S MANCHESTER 37.11N 83.77W
05/19/2005 CLAY KY PUBLIC
SEVERAL LARGE...WRIST SIZE LIMBS DOWN NEAR HIGHWAY 11.
&&
RAYLocal storm report, May 19, 5:45 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PINE RIDGE 37.76N 83.61W
05/19/2005 0.75 INCH WOLFE KY LAW ENFORCEMENT
DIME SIZE HAIL REPORTED.
&&
ARICHEYLocal storm report, May 19, 5:49 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SALT LICK 38.12N 83.62W
05/19/2005 0.75 INCH BATH KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
ARICHEYLocal storm report, May 19, 7:42 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PAINTSVILLE 37.82N 82.81W
05/19/2005 1.00 INCH JOHNSON KY TRAINED SPOTTER
DELAYED REPORT.
&&
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:21 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 24 min |
| May 19, 8:45 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 31 min |
| May 19, 9:03 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 44 min |
| May 19, 9:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 49 min |
| May 19, 9:51 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 39 min |
| May 19, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 19, 9:57 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 52 min |
| May 19, 10:09 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 51 min |
| May 19, 10:19 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 41 min |
| May 19, 10:30 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 19, 10:47 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 46 min |
| May 19, 11:01 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 28 min |
| May 19, 11:07 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 29 min |
| May 19, 11:09 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 51 min |
| May 19, 11:38 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.